Alert archive / Montana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 23, 1998, 3:19 PM MDT for Carter County, Montana. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 3:19 PM MDT (21:19 UTC)
- Expired
- Jun 23, 1998, 4:20 PM MDT
- In force
- 61 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Carter County, MT
The radar
The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:55 PM MDT | Hail 1.75 | Belltower, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -415 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
700 WUUS1 KBIL 232120 RRA SVRBIL MTC011-232220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 319 PM MDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN SOUTHEASTERN MONTANA * UNTIL 420 PM MDT * AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTH OF EKALAKA OR 80 MILES SOUTHEAST OF MILES CITY...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EKALAKA BY 415 PM MDT DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RASCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:45 PM MDT, 34 minutes earlier.
Area forecast discussion, Jun 23, 2:45 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 245 PM MDT TUE JUN 23 1998 LONG WAVE PATTERN IS 4 WAVE AND FORECAST TO REMAIN SUCH. LONG WAVE TROUGH RETROGRADES SLIGHTLY BY EARLY NEXT WEEK. ALL-IN-ALL...IT LOOKS UNSETTLED FOR A WHILE. MAIN SHORTWAVE ENTERING NORTHWEST WYOMING SETTING OFF CONVECTION ALREADY. SURFACE TROUGH HANGING OVER SOUTHEAST MONTANA PROGGED TO MOVE EAST WITH THE SHORTWAVE. MODELS HANDLE THIS WAVE ADEQUATELY AND MOVE IT INTO THE SOUTHEAST OVERNIGHT. WILL KEEP POPS SCATTERED TONIGHT. MODIFIED SOUNDINGS HAVE CAPES NEAR 2000 OUT EAST...SO WOULD NOT BE SURPRISED TO SEE A SEVERE STORM OR TWO. MAIN THREAT APPEARS TO BE HEAVY RAIN...HOWEVER WITH PRECIPITABLE WATER NEAR AN INCH. AS THE WAVE MOVES INTO THE DAKOTAS WEDNESDAY...THE NEXT SYSTEM CARVES OUT A TROUGH FROM EASTERN WASHINGTON TO NORTHWEST NEVADA BY EARLY THURSDAY. THIS WILL BUILD HEIGHTS OVER EASTERN MONTANA THURSDAY AFTERNOON WHICH WILL WARM TEMPERATURES. WENT ABOVE MOS GUIDANCE THURSDAY AS WARMER 850MB TEMPERATURES RESPOND TO RISING HEIGHTS. WITH MAIN ENERGY HOLDING BACK...WILL KEEP POPS LOW BUT INTRODUCE SCATTERED FOR SOUTH CENTRAL THURSDAY AFTERNOON. FRONT WILL LIKELY GET HUNG UP SOMEWHERE IN SOUTH CENTRAL MONTANA THURSDAY...SO WAS MORE CONSERVATIVE IN WARMING THESE AREAS. HUMPHREY BIL BB 053/079 053/081 055 554223 LVM .. 048/077 048/077 ... 554334 HDN .. 051/081 051/083 ... 554223 MLS .. 058/084 057/089 ... 554322 4BQ .. 056/083 056/088 ... 554322 BHK .. 056/082 056/087 ... 554322 SHR BB 048/079 050/081 053 554222
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:25 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 65 min |
| Jun 23, 3:33 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 62 min |
| Jun 23, 4:40 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 50 min |
| Jun 23, 4:53 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 62 min |
| Jun 23, 5:27 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 63 min |
| Jun 23, 5:31 PM MDT | Flash Flood Warning | BYZ | Fallon | 4 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.